Iowa, 2023Drought in Iowa, June 20 to 30, 2023
June 20 to 30, 2023 · NWS DMX · 7 events in 7 counties and zones
Lack of rainfall and very warm temperatures allowed the expansion of severe drought to persist across portions of central Iowa.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of rainfall and very warm temperatures allowed the expansion of severe drought to persist across portions of central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 5:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 20, 5:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 AM CDT Tue Jun 20 2023
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 358 AM CDT Tue Jun 20 2023
FORECAST HIGHLIGHTS:
--Dry and warm this week.
--Precipitation chances return this weekend.
DISCUSSION:
It has been a quiet night across the state with few to no clouds,
though some hints of smoke remain with a small band of near-
surface smoke dropping visibilities slightly, through still
generally 7 miles or above, in addition to some patchy fog. This
small band of smoke is modeled to continue to dissipate as it
moves westward through the morning hours, though guidance suggests
some additional smoke aloft will move into eastern Iowa later
this morning and may clip some of our northeast counties into
tonight. Although concentrations look higher to the northeast,
some additional visibility reductions (generally 7 miles or
greater) are possible if some near-surface smoke reaches into our
northeast counties as well.
Outside of the smoke, not much to talk about in the short term with
a positively tilted ridge continuing to build through the central
U.S. with upper lows over the southeast and northwest U.S. Thus,
high pressure conditions with ample sunshine will dominate much of
the work week with surface flow out of the east to southeast
bringing in drier air that will help keep heat indicies near to
lower than the actual temperatures. Temperatures will still be warm
and in the upper 80s to low 90s for most but dew points will be a
bit lower helping with the humidity factor, though only slightly as
dew points top out in the 50s to low 60s during the afternoon hours.
Did lower low temperatures tonight slightly given the clear and dry
conditions in place with light winds.
Precipitation chances don't return to the forecast until the weekend
when the stagnant pattern we have in place this week finally looks
to break down. Although some timing differences remain, the better
chances look to be Saturday afternoon into early Sunday as the upper
low from the northwest U.S. traverses the Upper Midwest and a
boundary looks to move through the state. Additional details on
the precipitation front will be provided in the coming days, but
some slightly cooler temperatures look to return to start the next
work week.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 633 AM CDT Tue Jun 20 2023
Combination of some patchy fog and near-surface smoke early this
morning has brought some low VFR to MVFR visibilities to some
terminals. Conditions are expected to improve towards VFR over the
next few hours as any fog dissipates and near-surface smoke moves
westward and dissipates with time as well. Guidance suggests some
smoke aloft will remain and kept with previous forecast of FEW-
SCT200 ceilings to account for this smoke aloft. Some additional
low VFR visibilities are possible at northeast sites (MCW/ALO)
later today with more near-surface smoke, but confidence in timing
and impacts not high enough to include mentions. Otherwise, VFR
conditions expected to prevail with light winds out of the east to
southeast this morning becoming around 10-15 knots through the
afternoon.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...KCM
AVIATION...KCM
Hazardous weather outlook, Jun 20, 3:33 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Tue Jun 20 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-210945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
433 AM CDT Tue Jun 20 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances return to the region Saturday through Sunday.
At this time, an increasing severe weather risk is anticipated for
Saturday into Saturday night across portions of the area. The
coverage and severe types will be better determined toward the
latter portion of this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
REV
Drought, Franklin
- When
- June 20, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Severe drought expanded into Franklin County by mid June with below normal rainfall and very warm temperatures. The drought continued through the end of the month.
Drought, Tama
- When
- June 20, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Severe drought expanded into Tama County by mid June with below normal rainfall and very warm temperatures. The drought continued through the end of the month.
Drought, Decatur
- When
- June 20, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Severe drought expanded into Decatur County by mid June with below normal rainfall and very warm temperatures. The drought continued through the end of the month.
Drought, Pocahontas
- When
- June 20, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Severe drought expanded into Pocahontas County by mid June with below normal rainfall and very warm temperatures. The drought continued through the end of the month.
Drought, Calhoun
- When
- June 20, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe drought expanded into Calhoun County by mid June with below normal rainfall and very warm temperatures. The drought continued through the end of the month.
Drought, Cass
- When
- June 20, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Severe drought expanded into Cass County by mid June with below normal rainfall and very warm temperatures. The drought continued through the end of the month.
Drought, Adams
- When
- June 20, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Severe drought expanded into Adams County by mid June with below normal rainfall and very warm temperatures. The drought continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 20 to 24, 202312 deaths · 11 events
- Excessive Heat and Heat in Texas, June 20 to 24, 20237 deaths · 55 events
- Heat in Texas, June 20 to 29, 202335 injured · 15 events
- Rip Current in Indiana, June 20, 20231 death · 1 injured · 1 event
- Rip Current in South Carolina, June 20, 20231 death · 1 event
- Drought in South Dakota, June 20 to 30, 2023$7.4 million · 5 events
- Hail and Damaging Winds in North Dakota, June 20, 20231 injured · $1.0 million · 1.75 in hail · 23 events
- Hail in Louisiana, June 20 to 23, 2023$500,000 · 3.5 in hail · 7 events
- Flash Flooding in North Carolina, June 20, 2023$230,000 · 3 events
- Excessive Heat in Oklahoma, June 20, 202318 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 20 to 23, 202350 kt wind · 13 events
- Drought in Oklahoma, June 20 to 26, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108404, 1108406, 1108407, 1108408, 1108410, 1108411, 1108413.